Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 176, NWS Mobile, AL

October 13, 2001Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Oct 13, 2001, 7:27 PM CDT for Mobile County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 13, 2001, 7:27 PM CDT (00:27 UTC)
Expired
Oct 13, 2001, 8:00 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mobile County, AL

What was reported inside it

TimeReportWhereRemark
Oct 13, 7:35 PM CDTThunderstorm Wind 64 MMobile, ALA 74 mph wind gust was recorded at the WKRG-TV studios near the malls in Mobile as a line of severe thunderstorms rolled through the area. The strong winds damaged two satellite dishes at the TV station. In addition, the same line of thunderstorms blew trees

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WUUS54 KMOB 140028
SVRMOB
ALC097-140100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
727 PM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 800 PM CDT

* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 2 MILES EAST OF CITRONELLE TO
  WEST END OF DAUPHIN ISLAND...MOVING EAST AT 45 MPH.  THIS IS AN
  EXTENSION TO THE SEVERE THUNDERSTORM WARNING CURRENTLY IN EFFECT
  FOR MOBILE COUNTY.  THESE STORMS HAVE A HISTORY OF PRODUCING
  DAMAGE AND WIND GUSTS IN EXCESS OF 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  UNIVERSITY OF SOUTH ALABAMA...TURNERVILLE BY 730 PM CDT
  CALVERT...WHISTLER BY 735 PM CDT
  DOWNTOWN MOBILE...DAUPHIN ISLAND BY 740 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS.  IF IN THE PATH OF THESE STORMS...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORMS HAVE PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS.

LAT...LON 3116 8824 3013 8839 3018 8807 3116 8798

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 4:42 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 13, 4:42 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
442 PM CDT SAT OCT 13 2001

SQUALL LINE RACING WEST TO EAST THROUGH THE FORECAST AREA WITH TWO
TORNADO WATCHES IN EFFECT UNTIL 6 PM.  NOT TOO MUCH TIME TO DISCUSS
DETAILS OF FORECAST...BUT HAVE BASICALLY SPLIT ZONES WEST/EAST TO
COVER POPS AND WIND SHIFT.  MENTION OF SEVERE WEATHER HAS BEEN LEFT
IN THE FORECAST FOR THIS EVENING ACROSS THE ENTIRE CWA.  CATEGORICAL
POPS WILL REMAIN IN THE FORECAST OVERNIGHT...MAINLY SOUTHEAST OF
INTERSTATE-65...WITH DECREASING CHANCES OVERNIGHT TO THE NORTHWEST
OF THE HIGHWAY.

CLEARED SKIES OUT FOR SUNDAY WITH WINDS BECOMING NORTHWEST AROUND 15
MPH.  DRY AND COOL THROUGH MIDWEEK...THEN CONTINUED TO DRY WITH A
WARMING TREND LATER IN THE WEEK.

MARINE...WILL KEEP WINDS AND SEAS HIGH AS PRESSURE GRADIENT WILL
CONTINUE TO TIGHTEN AHEAD OF APPROACHING COLD FRONT.  GUST TO NEAR
GALE FORCE WILL BE MENTIONED FOR TONIGHT.  FROPA EXPECTED ON SUNDAY
MORNING WITH SCATTERED SHOWERS AND STORMS ENDING.

/22

PRELIM NUMBERS...
MOB UU 065/077 052/076 052 22+00
PNS UU 069/079 056/076 054 22+10
DTS UU 071/080 060/076 058 22+20
GZH UU 065/077 049/075 049 22+-0
2R0 UU 061/076 049/076 050 22+00
61A UU 065/076 049/076 049 22+00

.MOB...
AL...SCA GMZ630-650-670 TONIGHT.
FL...SCA GMZ655-675 TONIGHT.
MS...NONE.

In the hours before

Local storm report, Oct 13, 1:52 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
152 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    2 SW FOLEY                AL   TORNADO
10/13/01   BALDWIN                        LARGE TORNADO ON THE
                                          GROUND. REPORTED BY LAW
                                          ENFORCEMENT.

1238 PM    FORT MORGAN               AL   TORNADO
10/13/01   BALDWIN                        NEAR PLANTATION. REPORTED
                                          BY PUBLIC.

0730 AM    FAIRHOPE                  AL   WIND DAMAGE
10/13/01   BALDWIN                        ROOF OFF BARN ON PECAN ST.
                                          REPORTED BY EMA.

0733 AM    MONTROSE                  AL   WIND DAMAGE
10/13/01   BALDWIN                        TREES BLOWN DOWN ON
                                          SEVERAL HOUSES AND GARAGE
                                          DOOR BLOWN IN AT SCENIC
                                          HWY 98 AND CEDAR RD.

DE
Local storm report, Oct 13, 5:00 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
500 PM CDT SAT OCT 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    DAPHNE                    AL   TORNADO
10/13/01   BALDWIN                        TORNADO TOUCHDOWN REPORTED
                                          BY EMA

0228 PM    PENSACOLA                 FL   TORNADO
10/13/01   ESCAMBIA                       TORNADO TOUCHDOWN ON ROUTE
                                          29 AROUND 6397 PENSACOLA
                                          BOULEVARD.
                                          REPORTED BY PENSACOLA
                                          FIRE DEPT.

304 PM    GULF BREEZE               FL   TORNADO
10/13/01   SANTA ROSA                     WATERSPOUT MOVED ONSHORE
                                          NEAR GULF BREEZE.
                                          REPORTED BY SANTA ROSA
                                          EMA OFFICIALS.

315 PM    WAYNESBORO                MS   WIND DAMAGE
10/13/01   WAYNE                          TREES DOWNED BY HIGH
                                          THUNDERSTORM WINDS.

342 PM    PERKINSTON                MS   1.75 INCH HAIL
10/13/01   STONE                          COVERED THE GROUND.
                                          REPORTED BY STONE COUNTY
                                          911.

400 PM    BUTLER                    AL   WIND DAMAGE
10/13/01   CHOCTAW                        SEVERAL REPORTS OF TREES
                                          DOWN ACROSS COUNTY.

443 PM    5 SW MILTON               FL   TORNADO
10/13/01   SANTA ROSA                     TORNADO REPORTED BY EMA
                                          OFFICIALS AT
                                          INTERSTATE 10...EXIT 7
                                          AT AVALON BOULEVARD.
Special weather statement, Oct 13, 5:45 PM CDT, 1 hour 42 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-140300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CDT SAT OCT 13 2001

...A HIGH RISK OF SEVERE WEATHER CONTINUES FOR MUCH OF SOUTH ALABAMA
AND THE WESTERN FLORIDA PANHANDLE IN ADDITION TO EXTREME SOUTHEAST
MISSISSIPPI THIS EVENING...

...A TORNADO WATCH CONTINUES IN EFFECT FOR MUCH OF THE REGION EARLY
THIS EVENING...

THE POTENTIAL STILL EXISTS FOR DAMAGING TORNADOES ACROSS
SOUTHWEST...SOUTH CENTRAL ALABAMA IN ADDITION TO THE WESTERN FLORIDA
PANHANDLE AND EXTREME SOUTHEAST MISSISSIPPI THIS EVENING.  HAIL TO
THE SIZE OF GOLFBALLS AND WIND GUSTS AROUND 70 MPH ARE ALSO POSSIBLE
WITH SEVERE STORMS.

OVER SOUTHEAST MISSISSIPPI...THE THREAT TOWARD 9 PM IS EXPECTED TO
GRADUALLY TRANSITION TO ONE OF HEAVY RAIN AFTER THE MAIN LINE OF
THUNDERSTORMS PASSES.  THE THREAT OF SCATTERED SEVERE TORNADIC
STORMS AHEAD OF THE LINE WILL CONTINUE SHIFTING SLOWLY EAST ACROSS
SOUTHERN ALABAMA AND THE WESTERN FLORIDA PANHANDLE THROUGH
MIDNIGHT.

PERSONS ACROSS SOUTHEAST MISSISSIPPI...SOUTH ALABAMA AND THE
WESTERN FLORIDA PANHANDLE SHOULD CLOSELY MONITOR THE LATEST UPDATES
AVAILABLE ON THEIR LOCAL TELEVISION STATIONS...COMMERCIAL WEATHER
BROADCASTS IN ADDITION TO DIRECT WEATHER SERVICE BROADCASTS ON NOAA
WEATHER RADIO.  BE READY TO SEEK SAFE SHELTER IMMEDIATELY SHOULD A
SEVERE WEATHER OR TORNADO WARNING BE ISSUED FOR YOUR AREA.

STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MAINTAIN A
HIGH STATE OF READINESS.  THOSE THAT HAVE NOT ACTIVATED SHOULD DO SO
AS SOON AS POSSIBLE.  STAY TUNED FOR ADDITIONAL UPDATES...STATEMENTS
AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:16 PM CDTSpecial Marine WarningMOB3 hr
Oct 13, 7:16 PM CDTSpecial Marine WarningMOB3 hr
Oct 13, 7:16 PM CDTSpecial Marine WarningMOB3 hr
Oct 13, 7:29 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia31 min
Oct 13, 7:44 PM CDTSevere Thunderstorm WarningMOBBaldwin31 min
Oct 13, 7:51 PM CDTSevere Thunderstorm WarningMOBButler39 min
Oct 13, 8:14 PM CDTSevere Thunderstorm WarningMOBBaldwin31 min
Oct 13, 8:44 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia61 min
Oct 13, 8:44 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw31 min
Oct 13, 8:58 PM CDTTornado WarningMOBCovington, Crenshaw32 min
Oct 13, 9:36 PM CDTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.